esophageal diseases; necrosis; drug overdose; attempted suicide; esophagitis; acetaminophen/poisoning; AEN; esophagus; endoscopy
Acute esophageal necrosis (AEN), also known as “black esophagus” or Gurvits syndrome, is an uncommon finding with an unclear etiology and pathogenesis. This condition often presents as an upper gastrointestinal bleed in older men with multiple comorbidities. AEN is characterized by circumferential black, necrotic mucosa in the esophagus. We present a case of AEN following acetaminophen overdose. The patient was ultimately discharged from the hospital with oral omeprazole twice daily, a clear liquid diet, and a recommendation for follow-up in the outpatient setting for repeat EGD in 4 to 6 weeks. Acetaminophen overdose, although a rare cause, must be considered as a possible etiology of AEN.
Dziadkowiec, Karolina N.; Reddy, Renuka; and Marcus, Akiva J.
"Acute Esophageal Necrosis Following Acetaminophen Overdose: An Unreported Cause of Black Esophagus,"
HCA Healthcare Journal of Medicine: Vol. 3:
2, Article 2.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol3/iss2/2